Dermatological adverse drug reactions due to systemic medications - A review of literature

A. K. Dubey, S. Prabhu, P. Ravi Shankar, P. Subish, M. M. Prabhu, P. Mishra

Research output: Contribution to journalReview article

4 Citations (Scopus)

Abstract

Cutaneous adverse drug reactions (ADRs) affect 2-3% of hospitalized patients. These reactions can arise as a result of immunologic or non-immunologic mechanisms. Extremes of age, female sex, previous history of ADRs and environmental factors are the major risk factors. The severity of the cutaneous ADRs may vary from a mild itching to a life threatening Stevens-Johnson syndrome (SJS). In general, most are usually mild and respond to topical treatment. Different skin diseases and cutaneous manifestation of systemic diseases should be ruled out before diagnosing a cutaneous ADR. In order to establish the causal relationship between the offending drug and the reaction, causality assessment should be carried out. The Naranjo algorithm is widely used to determine the causality of an ADR. The cessation of the offending agent, along with the use of systemic and topical steroids, antipruritic agents and oral antihistamines may be helpful in the management. Patients with extensive skin involvement should be cared for as burns patients. High risk patients should be counseled regarding the possibility of developing a cutaneous ADR during the course of treatment and the strategies to be followed upon occurrence of a cutaneous ADR.

Original languageEnglish
Pages (from-to)28-38
Number of pages11
JournalJournal of Pakistan Association of Dermatologists
Volume16
Issue number1
Publication statusPublished - 01-01-2006

Fingerprint

Drug-Related Side Effects and Adverse Reactions
Skin
Skin Manifestations
Causality
Antipruritics
Stevens-Johnson Syndrome
Histamine Antagonists
Pruritus
Burns
Skin Diseases
Steroids
Therapeutics
Pharmaceutical Preparations

All Science Journal Classification (ASJC) codes

  • Dermatology

Cite this

@article{76cdd5ce72e145a1aa1c7d9fc8f5bf1c,
title = "Dermatological adverse drug reactions due to systemic medications - A review of literature",
abstract = "Cutaneous adverse drug reactions (ADRs) affect 2-3{\%} of hospitalized patients. These reactions can arise as a result of immunologic or non-immunologic mechanisms. Extremes of age, female sex, previous history of ADRs and environmental factors are the major risk factors. The severity of the cutaneous ADRs may vary from a mild itching to a life threatening Stevens-Johnson syndrome (SJS). In general, most are usually mild and respond to topical treatment. Different skin diseases and cutaneous manifestation of systemic diseases should be ruled out before diagnosing a cutaneous ADR. In order to establish the causal relationship between the offending drug and the reaction, causality assessment should be carried out. The Naranjo algorithm is widely used to determine the causality of an ADR. The cessation of the offending agent, along with the use of systemic and topical steroids, antipruritic agents and oral antihistamines may be helpful in the management. Patients with extensive skin involvement should be cared for as burns patients. High risk patients should be counseled regarding the possibility of developing a cutaneous ADR during the course of treatment and the strategies to be followed upon occurrence of a cutaneous ADR.",
author = "Dubey, {A. K.} and S. Prabhu and Shankar, {P. Ravi} and P. Subish and Prabhu, {M. M.} and P. Mishra",
year = "2006",
month = "1",
day = "1",
language = "English",
volume = "16",
pages = "28--38",
journal = "Journal of Pakistan Association of Dermatologists",
issn = "1560-9014",
publisher = "Pakistan Association of Dermatologists",
number = "1",

}

Dermatological adverse drug reactions due to systemic medications - A review of literature. / Dubey, A. K.; Prabhu, S.; Shankar, P. Ravi; Subish, P.; Prabhu, M. M.; Mishra, P.

In: Journal of Pakistan Association of Dermatologists, Vol. 16, No. 1, 01.01.2006, p. 28-38.

Research output: Contribution to journalReview article

TY - JOUR

T1 - Dermatological adverse drug reactions due to systemic medications - A review of literature

AU - Dubey, A. K.

AU - Prabhu, S.

AU - Shankar, P. Ravi

AU - Subish, P.

AU - Prabhu, M. M.

AU - Mishra, P.

PY - 2006/1/1

Y1 - 2006/1/1

N2 - Cutaneous adverse drug reactions (ADRs) affect 2-3% of hospitalized patients. These reactions can arise as a result of immunologic or non-immunologic mechanisms. Extremes of age, female sex, previous history of ADRs and environmental factors are the major risk factors. The severity of the cutaneous ADRs may vary from a mild itching to a life threatening Stevens-Johnson syndrome (SJS). In general, most are usually mild and respond to topical treatment. Different skin diseases and cutaneous manifestation of systemic diseases should be ruled out before diagnosing a cutaneous ADR. In order to establish the causal relationship between the offending drug and the reaction, causality assessment should be carried out. The Naranjo algorithm is widely used to determine the causality of an ADR. The cessation of the offending agent, along with the use of systemic and topical steroids, antipruritic agents and oral antihistamines may be helpful in the management. Patients with extensive skin involvement should be cared for as burns patients. High risk patients should be counseled regarding the possibility of developing a cutaneous ADR during the course of treatment and the strategies to be followed upon occurrence of a cutaneous ADR.

AB - Cutaneous adverse drug reactions (ADRs) affect 2-3% of hospitalized patients. These reactions can arise as a result of immunologic or non-immunologic mechanisms. Extremes of age, female sex, previous history of ADRs and environmental factors are the major risk factors. The severity of the cutaneous ADRs may vary from a mild itching to a life threatening Stevens-Johnson syndrome (SJS). In general, most are usually mild and respond to topical treatment. Different skin diseases and cutaneous manifestation of systemic diseases should be ruled out before diagnosing a cutaneous ADR. In order to establish the causal relationship between the offending drug and the reaction, causality assessment should be carried out. The Naranjo algorithm is widely used to determine the causality of an ADR. The cessation of the offending agent, along with the use of systemic and topical steroids, antipruritic agents and oral antihistamines may be helpful in the management. Patients with extensive skin involvement should be cared for as burns patients. High risk patients should be counseled regarding the possibility of developing a cutaneous ADR during the course of treatment and the strategies to be followed upon occurrence of a cutaneous ADR.

UR - http://www.scopus.com/inward/record.url?scp=33747607713&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33747607713&partnerID=8YFLogxK

M3 - Review article

AN - SCOPUS:33747607713

VL - 16

SP - 28

EP - 38

JO - Journal of Pakistan Association of Dermatologists

JF - Journal of Pakistan Association of Dermatologists

SN - 1560-9014

IS - 1

ER -